| Catalog Number |
352.130 |
| Medical Device Problem Codes |
Break (1069); Entrapment of Device (1212)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
01/20/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that on (b)(6) 2019, during an open reduction internal fixation (orif) procedure using a proximal femoral nailing system (tfna) for the right hip, the medullary reamer head became incarcerated in the isthmus of the right femur.The surgeon pulled the flexible reamer shaft out of the femur, leaving the ball tip reaming rod and the medullary reamer head in the shaft.The surgeon then pulled the ball tip reaming rod out of the femur with half of the reamer head attached to the reaming rod and the other half left within the intertrochanteric region of the femur.The surgeon used several instruments to recover the remaining reamer head fragments but was unable to retrieve all of the fragments.The remaining reamer head fragment was left at the lesser trochanteric region.The fragment was left in a location that did not interfere with the implantation of the cephalomedullary device.After the broken reamer head incident was resolved, a second flexible reamer set was opened to obtain an additional reamer head and extra flexible reamer shafts, so that the surgeon could proceed with reaming the canal for the nail.It was discovered that two (2) flexible reamer shafts in the second set were worn.These flexible reamer shafts did not securely capture the flexible reamer heads and therefore were not used during the surgery.There was a surgical delay of approximately 20 minutes and the procedure was completed successfully.The patient status in unknown.Concomitant medical products: reaming rod with ball tip (part#: 351.706s, lot#: unknown, quantity #: 1), unknown tfna nail (part#: unknown, lot#: unknown, quantity #: 1), reamer heads (part#: 352.130, lot#: unknown, quantity #: unknown) , this report is for one (1) 13.0mm medullary reamer head.This is report 1 of 4 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was further reported that the pituitary instrument was used to recover the remains of the reamer head fragments and additional x-rays have been taken to visualize the fragment that related to the event.